Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
You are here:
> > > > What are the possible risks and side-effects of steroid tablets?

What are the possible risks and side-effects of steroid tablets?

As with all medicines, some people will have side-effects if they're taking steroid tablets. These are more likely if you're on a high dose or if you need treatment over a long period.

Your doctor will make sure you're on the lowest possible dose that keeps your condition under control.

The most common side-effects are:

  • weight gain and/or increase in appetite
  • stomach pains
  • thinning of the bones (osteoporosis)
  • bruising easily
  • indigestion
  • a round face
  • stretch marks
  • thinning of the skin.

If you have diabetes, high blood pressure or epilepsy, steroids can sometimes make these worse. Your doctor should check your blood pressure and blood sugar levels from time to time, and may adjust your medications if necessary.

Steroid tablets can also make glaucoma worse or cause cataracts. It may also cause muscle weakness or occasionally interfere with the menstrual cycle.

Any treatment with steroids may cause changes in mood – you may feel very high or very low. This change may be more common in people with a previous history of mood disturbance. If you’re worried please discuss this matter with your doctor.

Taking steroid tablets can make you more likely to develop infections.

If you feel feverish or unwell, or develop any new symptoms after starting taking steroid tablets it's important to tell your doctor or rheumatology nurse. You should also see your doctor if you develop chickenpox or shingles or come into contact with someone who has chickenpox or shingles. These can be severe in people on steroids, and you may need antiviral treatment.

It's important to keep an eye on your weight while you're on steroid treatment. If you find your appetite increases, making sensible food choices and including some physical activity in your daily routine should help to avoid putting on weight.

Steroids can cause your bones to weaken, and make fractures more likely; this can lead to a condition known as osteoporosis.

Your doctor may advise you to take drugs called bisphosphonates, or calcium and vitamin D supplements, along with the steroids to help prevent osteoporosis.

Regular exercise (especially weight-bearing) can help to reduce the risk of getting osteoporosis, as can making sure you get enough calcium in your diet and avoiding smoking and drinking too much alcohol.

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes

More Information Close
For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.